Arkansas, 2012

Excessive Heat in Arkansas, July 28 to 31, 2012

July 28 to 31, 2012 · NWS TSA · 4 events in 4 counties and zones

Extremely hot temperatures and high humidity combined to produce dangerously hot weather conditions across portions of northwest and west central Arkansas. Daily heat index values climbed into the 105 to 110 degree range with little relief occurring at night as temperatures only fell into the upper 70s to near 80.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Extremely hot temperatures and high humidity combined to produce dangerously hot weather conditions across portions of northwest and west central Arkansas. Daily heat index values climbed into the 105 to 110 degree range with little relief occurring at night as temperatures only fell into the upper 70s to near 80.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jul 28, 11:48 AM CST, 12 minutes earlier.

Area forecast discussion, Jul 28, 11:48 AM CST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
1248 PM CDT SAT JUL 28 2012

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM.
VFR CONDITIONS WILL PREVAIL THROUGH THE FORECAST PERIOD WITH
LIGHT SOUTHWESTERLY WINDS ON SUNDAY.

&&

.PREV DISCUSSION... /ISSUED 1110 AM CDT SAT JUL 28 2012/

..UPDATE...

DISCUSSION...

..DANGEROUS RECORD BREAKING HEAT EXPECTED INTO EARLY NEXT WEEK...

CURRENT FORECAST ON TRACK LATE THIS MORNING WITH HOT CONDITIONS
THIS AFTERNOON. DID LOWER TEMPERATURES A FEW DEGREES ACROSS FAR
SOUTHEAST OKLAHOMA/WEST CENTRAL OKLAHOMA GIVEN THE RECENT
RAINFALL...OTHERWISE NO MAJOR CHANGES. TEMPERATURES ARE EXPECTED
TO PUSH INTO THE 107 TO 108 DEGREE RANGE THIS AFTERNOON ACROSS
MUCH OF NORTHEAST OKLAHOMA. LATEST 12Z NAM CONTINUES WARMING TREND
OVER THE NEXT COUPLE OF DAYS WITH 110 DEGREE PLUS TEMPS LIKELY
SUNDAY AND MONDAY.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...EXCESSIVE HEAT WARNING UNTIL 7 PM TUESDAY FOR OKZ054-OKZ055-
     OKZ056-OKZ059-OKZ060-OKZ061-OKZ064-OKZ065-OKZ066-OKZ067-
     OKZ070-OKZ071-OKZ073.

     HEAT ADVISORY UNTIL 7 PM TUESDAY FOR OKZ049-OKZ053-OKZ057-OKZ058-
     OKZ062-OKZ063-OKZ068-OKZ069-OKZ072-OKZ074-OKZ075-OKZ076.

AR...HEAT ADVISORY UNTIL 7 PM TUESDAY FOR ARZ001-ARZ002-ARZ010-ARZ011-
     ARZ020.

     EXCESSIVE HEAT WARNING UNTIL 7 PM TUESDAY FOR ARZ019-ARZ029.

&&

AVIATION...12
Hazardous weather outlook, Jul 28, 12:00 PM CST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
100 PM CDT SAT JUL 28 2012

ARZ001-002-010-011-019-020-029-OKZ049-053>076-291000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
100 PM CDT SAT JUL 28 2012

...EXTREMELY HOT WEATHER WITH NEAR RECORD TEMPERATURES EXPECTED
   INTO NEXT WEEK...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

DANGEROUS HEAT.
	RISK...ELEVATED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

FIRE WEATHER DANGER.
	RISK...ELEVATED.
	AREA...NORTHEAST OKLAHOMA.
	ONSET...ONGOING.

DISCUSSION...
DANGEROUS AND NEAR RECORD BREAKING HEAT IS EXPECTED THIS AFTERNOON
AS TEMPERATURES SOAR INTO THE 107 TO 110 DEGREE RANGE ACROSS
PORTIONS OF NORTHEAST OKLAHOMA. SEE /OKCNPWTSA/ FOR THE LATEST HEAT
ADVISORIES AND WARNINGS. ADDITIONALLY...DANGEROUS FIRE WEATHER
CONDITIONS REMAIN IN PLACE. VERY DRY SURFACE FUELS AND SOUTH TO
SOUTHWESTERLY SURFACE WINDS WILL PROMOTE QUICK IGNITION AND RAPID
FIRE SPREAD.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
VERY HIGH FIRE WEATHER POTENTIAL AND DANGEROUS HEAT POTENTIAL.

EXTENDED DISCUSSION...
THE EXCESSIVE HEAT WILL CONTINUE INTO NEXT WEEK AS HIGH PRESSURE
REMAINS IN CONTROL.  DANGEROUS AND NEAR RECORD BREAKING TEMPERATURES
ARE EXPECTED SUNDAY THROUGH TUESDAY. LATEST HEAT ADVISORIES AND
WARNINGS REMAIN THROUGH TUESDAY AND MAY NEED TO BE EXTENDED THROUGH
MID TO LATE WEEK. DANGEROUS FIRE WEATHER CONDITIONS WILL ALSO PERSIST
EACH AFTERNOON AS EXTREMELY DRY FUELS REMAIN.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
CITY AND COUNTY OFFICIALS SHOULD BE PREPARED TO RESPOND TO HEAT
RELATED INCIDENTS AS THIS HEAT WAVE CONTINUES WELL INTO NEXT WEEK.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 excessive heat. Local standard time, as filed.

Excessive Heat, Sebastian

When
July 28, 12:00 PM CST to July 31, 11:59 PM CST
Where
Sebastian forecast zone
Reported by
Official NWS Observations

Excessive Heat, Crawford

When
July 28, 12:00 PM CST to July 31, 11:59 PM CST
Where
Crawford forecast zone
Reported by
Official NWS Observations

Excessive Heat, Benton

When
July 30, 2:30 PM CST to July 31, 11:59 PM CST
Where
Benton forecast zone
Reported by
Official NWS Observations
Coordinates
36.339, -94.256 (the zone’s center; the record gives no point)

Excessive Heat, Washington

When
July 30, 2:30 PM CST to July 31, 11:59 PM CST
Where
Washington forecast zone
Reported by
Official NWS Observations
Coordinates
35.979, -94.216 (the zone’s center; the record gives no point)

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2012Every state in 2012This day in weather historyWarnings in Arkansas, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 402531, 402533, 402534, 402535.